Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 115, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 4, 2009, 7:11 AM EDT for 4 counties in Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2009, 7:11 AM EDT (11:11 UTC)
- Expired
- Aug 4, 2009, 8:00 AM EDT
- In force
- 49 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Brown County, IN, Johnson County, IN, Monroe County, IN, Morgan County, IN
The radar
The Indianapolis radar (KIND), 42 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 11.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2084 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:34 AM EDT, 37 minutes earlier.
Area forecast discussion, Aug 4, 6:34 AM EDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 634 AM EDT TUE AUG 4 2009 .AVIATION...DISCUSSION FOR THE 12Z TAFS SATELLITE AND RADAR WAS SHOWING EARLY WIDESPREAD AND HEAVY THUNDERSTORMS ACRS SCNTRL INDIANA MOVING E OF BMG. WHILE...NEW STORMS WERE TRYING TO DVLP ACRS WCNTRL IL. AWIPS DISTANCE SPEED TOOL WOULD BRING THIS ACTIVITY AS FAR E AS LAF AND HUF BY 14Z IF THEY HOLD TOGETHER. SO...WL BRING CBS BACK TO LAF AND HUF THEN. THEN...EXPECT MORE SCT TO WIDESPREAD ACTIVITY AFT 18Z AS A CD FNT ACRS NRN IL AND MO WL SLIDE SE ACRS CNTRL INDIANA OVERNGT TNGT AND SEVERAL UPR LVL DISRTURBANCES WL MOVE ACRS IN THE NW FLOW ALOFT. WL GO WITH VCTS AND CBS FM 18Z-01Z AS A RESULT. CIGS SHOULD BR VFR BASED ON MODEL TIME SECS AND CU DEVELOPMENT PROGS XCP IN TRWS. FROPA SHOULD BE AROUND 06Z AT LAF...08Z AT IND AND HUF AND 10Z AT BMG. WITH MOIST DEW PTS AND LGT TO CALM WINDS TNGT...WL BRING IN SOME MVFR FOG. COULD BE WORSE DEPENDING ON WHAT AIRPORTS RECEIVE RAINFALL. && .DISCUSSION...RADAR SHOWS ISOLATED TSRA OVER CENTRAL IL PUSHING EAST TOWARD INDIANA EARLY THIS MORNING...PROBABLY IN RESPONSE TO SOME ISENTROPIC LIFT. A FRONTAL BOUNDARY WAS FOUND ACRS CENTRAL WI ACRS KS TO LOW PRES IN CENTRAL KS. AIR MASS ACRS CENTRAL INDIANA IS MORE MOIST AND AND WARMER THAN 24HRS AGO...BY ABOUT 10 DEGREES...WITH TEMPS IN THE LOWER 70S AND DEW POINTS IN THE LOWER AND MIDDLE 60S. MAIN FORECAST CHALLENGE TDY WL BE POPS. MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN AND WL USE A BLEND. FRONTAL BOUNDARY EXPECTED TO SAG TOWARD INDIANA TODAY AND KEEP A WARM AND MOIST AIR MASS IN PLACE ACRS THE FA. ONGOING TSRA DEVELOPMENT IS EXPECTED TO SLOWLY DIMINISH LATER THIS MORNING AS ISENTROPIC LIFT IS LOST. LATER THIS AFTERNOON AS MAX HEATING OCCURS IN THE MIDDLE AND UPPER 80S...FORECAST SOUNDINGS SHOW VERY GOOD INSTABILITY WITH OBSCENE CAPE NEAR 4K J/KG AND LIS BETWEEN -6 AND -9 DEPENDING UPON YOUR FAVORITE MODEL CHOICE. BIG CAVEAT IS SHEAR...IT IS MINIMAL. FURTHERMORE CONVECTIVE TEMPS ARE IN THE UPPER 80S TO NEAR 90. WE HAVE NOT GOTTEN TO THOSE LEVELS IN WHAT SEEMS LIKE WEEKS. STILL GIVEN THE ABOVE INSTABILITY AND FRONTAL BOUNDARY IN THE AREA WL CONTINUE TO CARRY PCPN CHCS. ONGOING FORECAST POPS OF 40 SEEM QUITE APPROPRIATE. BASED UPON H8 TEMPS...WL LEAN 1-2 DEGREES COOLER THAN MAVMOS ON HIGHS TDY. LINGERING DAYTIME CONVECTION COULD LINGER IN TO THE EVENING HOURS TONIGHT AND WL NEED TO CONTINUE TO CARRY POPS. EVEN AT 06Z WED...CAPES REMAIN OVER 3K J/KG WITH LIS NEAR -7 TO -8. TIME SECTIONS SHOW LOWER LVL MOISTURE IS ABUNDANT. THE PROBLEM IS THE LACK OF SHEAR...AND THE WEAK FLOW ALOFT. H8 SHOWS LITTLE IN THE WAY OF A NOCTURNAL JET THAT MIGHT DRIVE STORMS. THUS WL CONTINUE A LOW CHC POP AND STICK CLOSE TO THE MAVMOS FOR LOWS AS THEY APPEAR VERY REASONABLE GIVEN MOIST DEW POINT TEMPS. NORTHWEST FLOW UPPER FLOW CONTINUES ON WED AND WED NIGHT WHILE WARM AND MOIST AIR IS IN PLACE AT THE SFC. FORECAST SOUNDINGS STILL INDICATE FAVORABLE CAPE AND LI/S ALBEIT NOT AS FAVORABLE AS TUESDAY. GIVEN THIS WL STILL INCLUDE SOME LOW CHC POPS FOR TSRA. WITH LITTLE CHANGE IN H8 TEMPS WL LEAN TOWARD PERSISTENCE FOR HIGHS WHICH MIGHT BE 1-2 DEGREES COOLER THAN THE MAVMOS. WL AGAIN STICK CLOSE TO THE MAVMOS FOR LOWS. BASED UPON THE ONGOING PATTERN CAN FIND LITTLE REASON TO NOT INCLUDE POPS AGAIN ON THURSDAY. WARM AND MOIST AIR MASS WILL STILL BE IN PLACE...ALONG WITH THE UPPER RIDGE ACRS THE ROCKIES...SPILLING WEAK SHORT WAVES TOWARD INDIANA IN THE NORTHWEST FLOW. NOT TO MENTION THE LINGERING SFC BOUNDARY ACRS SRN INDIANA. THUS WL KEEP LOW CHC POPS IN THE FORECAST ALONG WITH PERSISTENCE TYPE HIGH TEMPS. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...MK PUBLIC...PUMA
Hazardous weather outlook, Aug 4, 3:50 AM EDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 350 AM EDT TUE AUG 4 2009 INZ021-028>031-035>049-051>057-060>065-067>072-050800- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 350 AM EDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS TODAY AND TONIGHT ACROSS CENTRAL INDIANA. ANY STORMS THAT DO BECOME SEVERE ARE MOST LIKELY TO OCCUR DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS FROM THE STORMS WILL BE DAMAGING WIND...LARGE HAIL AND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE FOR THUNDERSTORMS ON WEDNESDAY THROUGH SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...HOWEVER LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE ON THIS AFTERNOON AND TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) PUMA
In the hours before
Local storm report, Aug 4, 4:38 AM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
438 AM EDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 AM HAIL BEDFORD 38.86N 86.49W
08/04/2009 E1.00 INCH LAWRENCE IN LAW ENFORCEMENT
&&
JPSpecial weather statement, Aug 4, 4:47 AM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 447 AM EDT TUE AUG 4 2009 INZ042-049-040915- HENRY-RANDOLPH- 447 AM EDT TUE AUG 4 2009 ...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN HENRY AND SOUTHERN RANDOLPH COUNTIES UNTIL 515 AM EDT... AT 446 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR LOSANTVILLE...OR 15 MILES SOUTHEAST OF MUNCIE. THIS STORM NEARLY STATIONARY. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. * THIS STORM WILL BE NEAR... BLOUNTSVILLE AROUND 515 AM EDT... MK
Local storm report, Aug 4, 4:51 AM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
451 AM EDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 AM HAIL 3 SE BEDFORD 38.83N 86.45W
08/04/2009 M0.75 INCH LAWRENCE IN TRAINED SPOTTER
&&
JPLocal storm report, Aug 4, 5:22 AM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
522 AM EDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 AM HAIL SPENCER 39.29N 86.77W
08/04/2009 M1.75 INCH OWEN IN LAW ENFORCEMENT
GOLF BALL SIZE HAIL REPORTED BY LAW ENFORCEMENT.
&&
MKOCHSpecial weather statement, Aug 4, 5:59 AM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 559 AM EDT TUE AUG 4 2009 INZ057-065-041030- DECATUR-RUSH- 559 AM EDT TUE AUG 4 2009 ...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN DECATUR AND SOUTHEASTERN RUSH COUNTIES UNTIL 630 AM EDT... AT 558 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR ADAMS...OR 15 MILES SOUTHEAST OF SHELBYVILLE. THIS STORM NEARLY STATIONARY. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. * THIS STORM WILL BE NEAR... SANDUSKY AROUND 630 AM EDT... MK
Local storm report, Aug 4, 6:00 AM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM HAIL 12 S COLUMBUS 39.04N 85.91W
08/04/2009 M1.75 INCH JACKSON IN TRAINED SPOTTER
&&
JPThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:04 AM EDT | Severe Thunderstorm Warning | IND | Henry | 17 min |
| Aug 4, 4:08 AM EDT | Severe Thunderstorm Warning | IND | Lawrence, Monroe | 52 min |
| Aug 4, 4:46 AM EDT | Severe Thunderstorm Warning | IND | Jackson | 44 min |
| Aug 4, 4:55 AM EDT | Severe Thunderstorm Warning | IND | Lawrence | 27 min |
| Aug 4, 5:00 AM EDT | Severe Thunderstorm Warning | IND | Greene, Owen | 31 min |
| Aug 4, 5:02 AM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Monroe | 43 min |
| Aug 4, 5:21 AM EDT | Severe Thunderstorm Warning | IND | Monroe | 27 min |
| Aug 4, 5:30 AM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Jennings, Monroe | 60 min |
| Aug 4, 6:03 AM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 27 min |
| Aug 4, 6:11 AM EDT | Flash Flood Warning | IND | Bartholomew, Brown, Jackson | 3 hr |
| Aug 4, 6:20 AM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush | 25 min |
| Aug 4, 6:29 AM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Jennings | 61 min |
| Aug 4, 6:54 AM EDT | Severe Thunderstorm Warning | IND | Jackson, Lawrence, Monroe | 36 min |
| Aug 4, 6:58 AM EDT | River Flood Advisory | IND | Jackson, Lawrence, Washington | 36 hr |
| Aug 4, 7:29 AM EDT | Severe Thunderstorm Warning | IND | Jackson | 46 min |
| Aug 4, 8:25 AM EDT | Areal Flood Warning | IND | Bartholomew, Decatur, Jennings | 3 hr |
| Aug 4, 9:00 AM EDT | Severe Thunderstorm Warning | IND | Fountain, Warren | 34 min |
| Aug 4, 9:18 AM EDT | Flash Flood Warning | IND | Bartholomew, Brown, Jackson | 3 hr |
| Aug 4, 9:46 AM EDT | Severe Thunderstorm Warning | IND | Boone, Montgomery | 44 min |
| Aug 4, 9:50 AM EDT | Areal Flood Warning | IND | Hancock, Hendricks, Marion | 3 hr |
| Aug 4, 10:39 AM EDT | Areal Flood Warning | IND | Decatur, Johnson, Rush, Shelby | 3 hr |
| Aug 4, 11:06 AM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion, Warren | 39 min |
| Aug 4, 11:22 AM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Sullivan, Vigo | 38 min |
| Aug 4, 11:36 AM EDT | Severe Thunderstorm Warning | IND | Clay, Montgomery, Parke, Putnam, Tippecanoe | 24 min |
| Aug 4, 11:52 AM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Hendricks | 38 min |
| Aug 4, 12:03 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Hendricks, Monroe, Morgan, Owen and 1 more | 42 min |
| Aug 4, 12:14 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Howard, Marion, Tipton | 46 min |
| Aug 4, 12:23 PM EDT | Flash Flood Warning | IND | Hancock, Hendricks, Johnson, Marion, Shelby | 6 hr |
| Aug 4, 12:32 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Johnson, Shelby | 43 min |
| Aug 4, 12:36 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Delaware, Hancock, Henry, Madison, Rush and 1 more | 39 min |
| Aug 4, 12:41 PM EDT | Flash Flood Warning | IND | Decatur, Henry, Rush | 3 hr |
| Aug 4, 12:46 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Lawrence, Martin | 59 min |
| Aug 4, 1:10 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Jackson, Jennings | 24 min |
| Aug 4, 1:15 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 18 min |
| Aug 4, 1:39 PM EDT | River Flood Advisory | IND | Shelby | 36 hr |
| Aug 4, 1:39 PM EDT | River Flood Advisory | IND | Bartholomew, Jackson | 36 hr |
| Aug 4, 1:39 PM EDT | River Flood Advisory | IND | Jackson, Jennings, Washington | 36 hr |
| Aug 4, 1:39 PM EDT | River Flood Advisory | IND | Jackson, Lawrence, Washington | 36 hr |
| Aug 4, 1:39 PM EDT | River Flood Advisory | IND | Marion, Morgan | 36 hr |
| Aug 4, 1:39 PM EDT | River Flood Advisory | IND | Morgan, Owen | 36 hr |
| Aug 4, 1:39 PM EDT | River Flood Advisory | IND | Morgan, Owen | 36 hr |
| Aug 4, 1:39 PM EDT | River Flood Advisory | IND | Greene, Owen | 36 hr |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Bartholomew, Jackson | 65 hr |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 4 days |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Lawrence, Martin | 9 days |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Lawrence, Martin | 8 days |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Lawrence, Martin | 8 days |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Jackson, Jennings, Washington | 21 hr |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 9 days |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Morgan, Owen | 20 hr |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Morgan, Owen | 20 hr |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Greene, Owen | 43 hr |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 43 hr |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 43 hr |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 43 hr |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 8 days |
| Aug 4, 3:31 PM EDT | River Flood Warning | IND | Gibson, Knox | 7 days |
| Aug 4, 3:42 PM EDT | Flash Flood Warning | IND | Decatur, Henry, Rush | 3 hr |
| Aug 4, 6:27 PM EDT | Areal Flood Warning | IND | Bartholomew, Brown, Decatur, Hancock, Hendricks, Henry and 6 more | 10 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.